Colorado, 2016

Winter Weather in Colorado, April 5, 2016

April 5, 2016 · NWS BOU · 1 event in 1 county or zone

Bands moderate to heavy snowfall coupled with strong winds produced very poor road conditions along Interstate 70 near the Eisenhower Tunnel. Multiple crashes and poor visibility made travel difficult along stretches of Interstate 70 during the afternoon, forcing closures in several places.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Bands moderate to heavy snowfall coupled with strong winds produced very poor road conditions along Interstate 70 near the Eisenhower Tunnel. Multiple crashes and poor visibility made travel difficult along stretches of Interstate 70 during the afternoon, forcing closures in several places. Eastbound I-70 was closed from Silverthorne to the Eisenhower Tunnel due to multiple crashes. Crashes also shut down westbound I-70 from Georgetown to the Eisenhower Tunnel. In addition, US-6 at Loveland Pass was closed due to an avalanche hazard. Storm totals during the day ranged from 3 to 6 inches in Summit County. Peak wind gusts included: 84 mph atop Peak 8 at Breckenridge Ski Area, 64 mph atop Berthoud Pass and 62 mph atop Loveland Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 5, 10:02 AM MST, 58 minutes earlier.

Area forecast discussion, Apr 5, 10:02 AM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1102 AM MDT TUE APR 5 2016

.UPDATE...
ISSUED AT 1016 AM MDT TUE APR 5 2016

DOUBLE BARREL FRONTAL SYSTEM LINED UP TO CROSS THE FORECAST AREA
TODAY. FIRST FRONT NOW REACHING THE I-25 URBAN CORRIDOR AND AREAS
UP ALONG THE WYOMING/NEBRASKA BORDER. LAPS AND RAP TEMP AND PRES
CHANGE MAPS SHOW A PUSH OF COLDS AIR AND HIGHER PRESSURE BUDGING
SOUTH ON NORTHWEST WINDS OF 20-30KTS. AT THE SAME TIME QG OMEGA
FIELDS INDICATE AN ELONGATED BAND OF WEAK TO MODERATE ASCENT
STRETCHING FROM THE PARK/SUMMIT COUNTY AREA TO THE STERLING/
JULESBURG AREA ON THE PLAINS. UNDER THIS BAND HAVE SEEM LIGHT TO
MODERATE SNOWFALL IN THE HIGH COUNTRY AS WELL AS A FEW LIGHTNING
STRIKES. CONVECTIVE CLOUD DEVELOPMENT ALSO UNDERWAY ACRS THE
NORTHERN PLAINS. BUT NO PRECIP AT LOWER ELEVATIONS YET AS THE
SUBCLOUD ENVIRONMENT STILL RELATIVELY DRY. MTN AREAS ROUGHLY ABOVE
10500 FEET COULD PICK UP ANOTHER 3-4 INCHES OF SNOW AND WITH
FALLING TEMPS WITH THE NEXT FRONT...MTN PASSES ARE LIKELY TO COVER
OVER WITH SNOW. MAY ALSO SEE SOME BLOWING SNOW UP HIGH.

DURING THE NEXT FEW HOURS...MODELS SHOW THIS FIRST FRONT SLOWLY
DOWN AS IT MOVES ACRS SERN SECTIONS OF THE CWA. IT IS IN THIS
AREA THAT HIGHER DEWPTS AND STEEPER LAPSES WITH E-NELY BNDRY LAYER
WINDS COULD GENERATE SFC BASED CAPES IN THE 200-350 J/KG RANGE
CAPABLE OF A FEW LOW TOP/LOW INTENSITY T-STORMS LATER THIS
AFTERNOON. DRYING EFFECTS OF DOWNSLOPE FLOW OFF THE FRONT RANGE
AND CHEYENNE RIDGE SHOULD HINDER THE DEVELOPMENT OF ANY SHOWERS
IN THESE AREAS.

MEANWHILE...THE NEXT FRONTAL SYSTEM NOW MOVING THROUGH NORTHWEST
COLORADO LINES UP WITH CLOUD ARC ON VISIBLE SAT IMAGERY. COLD
CUMULUS FORMING IN ITS WAKE GOOD INDICATOR OF COLDER SLIGHTLY MORE
UNSTABLE AIR BEHIND THIS 2ND FRONT. HOWEVER...MOISTURE APPEARS
LIMITED WITH THIS ONE. AT PRESENT SPEED SHOULD SEE THIS SECONDARY
COLD AIR SURGE AND STRONG NWLY FLOW SWEEPING ACRS THE HIGH
COUNTRY DURING THE NEXT COUPLE OF HOURS AND THEN ACRS THE NERN
PLAINS DURING THE EARLY TO MID AFTERNOON HOURS. WITH ITS PASSAGE
SHOULD SEE STRONGER NWLY WINDS REACHING THEIR MAX SPEEDS MID TO
LATE AFTERNOON ON THE PLAINS. COULD SEE GUSTS PEAKING IN THE
40-50MPH RANGE ON THE NORTHEAST PLAINS...30-45 MPH RANGE WITHIN
THE I-25 CORRIDOR AND 50-65 MPH RANGE IN THE NRN FOOTHILLS AND UP
AROUND TIMBERLINE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 437 AM MDT TUE APR 5 2016

UPPER TROUGH HAS SHEARED INTO TWO PIECES...WITH ONE HEADED EAST
INTO THE DAKOTAS AND ONE PART PUSHING SOUTHEAST FROM WYOMING AND
UTAH ACROSS COLORADO TODAY. THE STRONGEST PRESSURE SURGE IS WELL
NORTH OF US...THERE IS A MODERATE AMOUNT OF LIFT IN THE PART
HEADED OUR WAY BUT IT IS WORKING ON FAIRLY DRY AIR. THERE ARE
SEVERAL BANDS OF MAINLY LIGHT SHOWERS UPSTREAM THAT WILL BE MOVING
INTO THE MOUNTAINS OVER THE NEXT FEW HOURS. THERE WILL BE SHARP
COOLING ALOFT BEHIND THE TROUGH AXIS...BUT ALSO SIGNIFICANT DRYING
AS EVIDENCED BY LOWER DEW POINTS IN THE PLACES IN WESTERN WYOMING
AND ADJACENT AREAS WHERE THE WIND IS BLOWING. SO THE THREAT OF
PRECIPITATION IS IN THIS POCKET WHERE THE LIFT...A BIT OF
MOISTURE...AND THE BEGINNINGS OF THE COOLING ALOFT OVERLAP. THIS
AREA WILL MOVE ACROSS THE NORTHERN MOUNTAINS THIS
MORNING...THROUGH THE CENTRAL MOUNTAINS DURING THE DAY...AND OVER
THE PLAINS THIS AFTERNOON. DESPITE THE LIMITING FACTORS...IT IS
WELL TIMED AND THERE WILL BE SOME INSTABILITY...UP TO 500 J/KG OF
CAPE. THE CURRENT FORECAST OF SHOWERS INCREASING OVER THE
MOUNTAINS THIS MORNING...THEN ISOLATED SHOWERS AND STORMS ON THE
PLAINS THIS AFTERNOON LOOKS GOOD.

MAIN FEATURE WILL BE THE WIND. AGAIN THE LOW LEVEL GRADIENT MAY
NOT BE SO GREAT...BUT THE DEEP MIXING OF THE FLOW WITH 40 KNOTS AT
600 MB SHOULD PRODUCE PEAK GUSTS IN THE 30-50 MPH RANGE THIS
AFTERNOON. WITH TEMPERATURES EXPECTED TO PEAK AHEAD OF THE FRONT
HUMIDITIES WILL PROBABLY BE ABOVE RED FLAG CRITERIA...BUT FIRE
DANGER WILL BE ELEVATED DUE TO THE WIND. SPC HAS A MARGINAL RISK
OF SEVERE THUNDERSTORMS IN EAST CENTRAL COLORADO THIS
AFTERNOON...BUT IT LOOKS LIKE THE THREAT IS MAINLY JUST A SMALL
ACCELERATION OF THE EXISTING WIND AS WE MAY STRUGGLE TO EVEN GET
THUNDER.

DRYING COMES QUICKLY THIS EVENING AND WINDS SHOULD DECREASE A
BIT...THEN MUCH MORE BY EARLY MORNING. WITH THE WARMING ALOFT
BEHIND THE TROUGH LATE TONIGHT THERE IS A SHORT OPPORTUNITY FOR AN
AMPLIFIED MOUNTAIN WAVE OVER THE FRONT RANGE...AT THIS TIME IT
DOES NOT LOOK LIKE MUCH OF A HIGH WIND THREAT BUT IT MAY KEEP THE
WINDS BLOWING IN THE HIGHER FOOTHILLS AND WAVE HOT SPOTS THROUGH
THE NIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 437 AM MDT TUE APR 5 2016

MODELS HAVE NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA WEDNESDAY
THROUGH THURSDAY NIGHT. THE FLOW DECREASES IN SPEEDS TO NEAR ZERO
BY 12Z FRIDAY MORNING WITH AN UPPER RIDGE AXIS OVER THE WESTERN
HALF OF COLORADO. DOWNWARD SYNOPTIC SCALE ENERGY IS PROGGED FOR
WEDNESDAY AND WEDNESDAY NIGHT. THEN THE QG OMEGA FIELDS SHOW
BENIGN ENERGY THURSDAY AND THURSDAY NIGHT. THE BOUNDARY LAYER
WINDS ARE EXPECTED TO BE NORTHWESTERLY ON WEDNESDAY...A GRADUAL
TRANSITION TO DRAINAGE FLOW WEDNESDAY NIGHT. ON THURSDAY...
A NORTHERLY SURGE MOVES IN...EVEN NORTHEASTERLY UPSLOPE BY 00Z
LATE AFTERNOON...THEN DRAINAGE BY 06Z THURSDAY OVERNIGHT. THE
SURGE HAS BARELY ANY COLDER AIR WITH IT...BUT THE SURFACE PRESSURE
AND WIND FIELDS SHOW IT. FOR MOISTURE...THERE IS VERY LITTLE
WEDNESDAY INTO THURSDAY AFTERNOON. THERE IS A BIT IN THE MID
LEVELS FOR THE PLAINS THURSDAY AFTERNOON THROUGH THURSDAY EVENING.
THERE IS NO MEASURABLE PRECIPITATION ON THE QPF FIELDS WEDNESDAY
THROUGH THURSDAY NIGHT. THERE IS NO CAPE FOR THE CWA THROUGH THE
FOUR PERIODS. THERE IS NO MEASURABLE PRECIPITATION ON THE QPF
FIELDS EITHER. CROSS SECTIONS DO HAVE A MOUNTAIN WAVE SET FOR
WEDNESDAY MORNING. WINDS WILL NOT BE HIGH ENOUGH FOR HIGHLIGHTS.
NO POPS. FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE 2-6 C WARMER
THAN TODAY'S HIGHS. THURSDAY'S HIGHS ARE 0-1 C COOLER THAN
WEDNESDAY'S. FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...MODELS
NOW HAVE UPPER RIDGING OVER THE CWA WELL INTO SUNDAY...WITH SOME
TROUGHINESS AND OR SPLIT FLOW OVER COLORADO SUNDAY NIGHT INTO
MONDAY. MODELS HAVE BEEN UNCERTAIN ABOUT THE MAIN FEATURES OVER
THE WEEKEND FOR A NUMBER OF DAYS NOW. CONFIDENCE REMAINS LOW. TWO
OR THREE DAYS AGO MODELS FEATURED A LOT OF MOISTURE AROUND FOR ALL
THE WEEKEND. NOW THERE IS JUST A BIT HERE AND THERE UNTIL LATER
SUNDAY AFTERNOON..THEN THERE IS DEEP MOISTURE ON BOTH MODELS WELL
INTO MONDAY. BOTH MODELS BRING A COLD FRONT IN SOMETIME FROM LATE
SUNDAY TO EARLY MONDAY MORNING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1016 AM MDT TUE APR 5 2016

FIRST OF TWO COLD FRONTS HAVE REACHED THE DENVER METRO AREA AS
INDICATED BY THE TURN TO NORTH-NORTHEAST WINDS AND RISING DEWPOINTS.
WIND SPEEDS WITH THIS FIRST COLD AIR SURGE IN THE 8-16 KT RANGE
WITH POSSIBLE GUSTS TO 24KTS. WIND AT KBJC COULD REMAIN WEST-
NORTHWEST AT 15-30KTS FOR A BIT LONGER. THEN THE SECOND COLD
FRONT MOVING THROUGH NORTHWEST COLORADO AT THE MOMENT IS FORECAST
TO RACE ACRS THE MOUNTAINS AND DOWN ACROSS THE DENVER METRO AREA
BETWEEN NOON AND 2 PM MDT. WITH ITS PASSAGE...ANTICIPATE STRONGER
NORTHWEST WINDS OF 30-45KTS IN THE DENVER AREA FOR THE REMAINDER
OF THE AFTERNOON. STRONGEST WINDS UP AGAINST THE FOOTHILLS SUCH
AS AT KBJC. WINDS SHOULD DIMINISH THIS EVENING. AS FOR THE CHANCE
OF PRECIPITATION...MAY SEE A FEW SPRINKLES IN THE METRO AREA EARLY
THIS AFTERNOON. OTHERWISE VFR CONDITIONS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BAKER
SHORT TERM...GIMMESTAD
LONG TERM...RJK
AVIATION...BAKER
Hazardous weather outlook, Apr 5, 10:20 AM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1120 AM MDT TUE APR 5 2016

COZ030>051-061730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1120 AM MDT TUE APR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE MAIN CONCERN TODAY WILL BE THE STRONG AND GUSTY NORTHWEST
WINDS EXPECTED TO DEVELOP THIS AFTERNOON ALONG THE FRONT RANGE AND
OUT ACROSS THE PLAINS OF NORTHEAST COLORADO FOLLOWING THE PASSAGE
OF A FAST MOVING COLD FRONT. PEAK WIND GUSTS THIS AFTERNOON WILL
RANGE FROM 30 TO 55 MPH WITH THE STRONGER GUSTS OVER THE NORTHERN
FOOTHILLS AND ACROSS THE NORTHEAST CORNER OF THE STATE. WINDS ARE
EXPECTED TO DECREASE ON THE PLAINS THIS EVENING...THOUGH REMAIN
GUSTY OVER THE FRONT RANGE MOUNTAINS AND FOOTHILLS.

IN ADDITION...MOUNTAIN SHOWERS MAY DEPOSIT ANOTHER 2 TO 4 INCHES
OF SNOW BY LATE THIS AFTERNOON...WITH THE GREATER AMOUNTS ON THE
HIGHER WEST AND NORTHWEST FACING SLOPES. MOUNTAIN VALLEYS AND
FOOTHILLS COULD SEE SCATTERED RAIN AND SNOW SHOWERS WITH LITTLE
TO NO SNOW ACCUMULATION BELOW 9000 FEET. ON THE PLAINS...ISOLATED
TO SCATTERED RAIN SHOWERS ARE EXPECTED TO DEVELOP IN AREAS MAINLY
EAST OF A FORT MORGAN-TO-LIMON LINE MID TO LATE AFTERNOON. THERE
IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS IN THIS SAME AREA.
SHOWERS ON THE PLAINS SHOULD END BY EVENING...BUT LINGER THROUGH
MIDNIGHT TONIGHT IN THE HIGH COUNTRY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY AND MILD WEATHER IS EXPECTED WEDNESDAY AND THURSDAY BEFORE AN
SYSTEM FROM THE SOUTHWEST WILL BRING A CHANCE OF MOUNTAIN SHOWERS
FRIDAY AND SATURDAY ALONG WITH WARMER TEMPERATURES. A DEEPENING
PACIFIC SYSTEM WILL MOVE ONSHORE THIS WEEKEND TO BRING A BETTER
CHANCE OF PRECIPITATION ACROSS THE ENTIRE FORECAST AREA SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/KRIEDERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 5, 11:00 AM MST to 8:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Department of Highways
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618186.